January 8, 2014
Warfarin Dramatically Increases AF Patients’ Stroke Risk in
First 30 Days

Montreal—For patients with atrial fibrillation (AF), the risk of stroke dramatically increases in the first 30 days after initiation of warfarin therapy, according to a Canadian study.

The study, which analyzed data on more than 70,000 patients, notes that the risk was especially high in the first week after warfarin therapy began. The report was published online recently by the European Heart Journal.

Once the 30 days had passed, however, the risk of a stroke was reduced by half in patients taking warfarin compared to nonusers.

“There is no question that warfarin is highly effective in preventing strokes in patients with atrial fibrillation. Thus, our finding that the initiation of warfarin may be associated with an increased risk of stroke should not deter physicians and patients from using this drug, since this likely affects a small number of patients,” said Laurent Azoulay, PhD, of McGill University in Montreal. “Future studies should confirm our results, and identify the small subset of patients who may be at risk. However, the results of our study suggest that physicians should be vigilant when initiating warfarin, particularly in the first week of use.”

Azoulay pointed out that the study’s findings are “consistent with the hypothesis that the risk may be highest in patients with hypercoagulable states, which provides insight on the possible biological mechanisms that may be at play in this association.”

For the study, researchers analyzed data from 70,766 patients aged 18 or over, who were diagnosed with AF from 1993 to 2008, using information from the UK Clinical Practice Research Datalink, the world's largest primary care database. Patients were followed for up to 16 years.

About 2% of patients suffered a stroke each year, totaling 5,519. During the first 30 days after starting warfarin, however, patients experienced a 71% increased risk of ischemic stroke when compared with patients taking no anticoagulant drugs. That 30-day risk increased to 245% (2.5-fold) during the first 30 days in patients with a history of ischemic strokes.

The risk, highest in the first week of use, peaked on the third day after starting warfarin with a 133% (2.3-fold) increased risk of stroke.

After 30 days, the risk of stroke among the warfarin users with a history of ischemic stroke dropped by about half.

Researchers hypothesized that the difference in the effects of warfarin may be that, while the drug blocks the activation of clotting factors II, VII, IX, and X, it also deactivates two other proteins, C and S, which are anticoagulants. Rapid depletion of protein C, in particular, might lead to a temporary hypercoagulable state.

“While these findings need to be confirmed in other settings, it would be imperative to also investigate whether the newer popular anticoagulants also carry this early risk,” said senior author Samy Suissa, PhD. In the meantime, he suggested “a bridging strategy using heparin—an injectable anticoagulant—at the initiation of warfarin treatment could be considered as a way to reduce the increased risk observed in the first 30 days of use.”

U.S. Pharmacist Social Connect